[Skip to Content]
[Skip to Content Landing]
Article
June 1936

GENERALIZED DISCOLORATION OF SKIN RESEMBLING ARGYRIA FOLLOWING PROLONGED ORAL USE OF BISMUTH: A CASE OF "BISMUTHIA"

Author Affiliations

EVANSTON, ILL.; CHICAGO

From the Departments of Medicine and Physiology and Pharmacology of Northwestern University and the Medical Division (Ward 15) of the Cook County Hospital.

Arch Intern Med (Chic). 1936;57(6):1115-1124. doi:10.1001/archinte.1936.00170100058006
Abstract

Argyria is so striking a condition that its recognition is easy. Usually the diagnosis is made by inspection alone. Recently a patient with a deep blue discoloration of the skin and mucous membranes entered ward 15 of the Cook County Hospital complaining of severe diarrhea. At first the condition was considered to be argyria, but when the patient was questioned the possibility of bismuth poisoning appeared. A number of years before the patient had been told that he had a peptic ulcer. He thought the medicine given at that time was silver nitrate. Later diarrhea appeared. It had persisted for eighteen years, during which time he had ingested large amounts of bismuth salts.

Since large amounts of the less soluble bismuth compounds have been given orally to patients in the past without fear, this case seemed unusual. Histologic and chemical studies of the skin definitely excluded silver and established bismuth

×